Michigan, 2011

Hail and Damaging Winds in Michigan, August 24, 2011

August 24, 2011 · NWS GRR · 3 events in 3 counties and zones

Severe thunderstorms developed during the early to mid evening hours across portions of Kalamazoo, Calhoun and Jackson counties resulting in scattered downed trees and power lines from estimated wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms developed during the early to mid evening hours across portions of Kalamazoo, Calhoun and Jackson counties resulting in scattered downed trees and power lines from estimated wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 24, 6:30 PM EST, 34 minutes earlier.

Area forecast discussion, Aug 24, 6:30 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
730 PM EDT WED AUG 24 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(335 PM EDT WED AUG 24 2011)
VERY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
THIS EVENING...MAINLY EAST OF A LINE FROM BATTLE CREEK TO LANSING.
STORMS SHOULD COME TO AN END OVERNIGHT...WITH MOSTLY QUIET WEATHER
BUILDING INTO THE REGION THURSDAY INTO NEXT WEEK.

&&

.SHORT TERM...(335 PM EDT WED AUG 24 2011)
(TONIGHT THROUGH FRIDAY NIGHT)

COLD FRONT MOVING THROUGH THE REGION THIS AFTERNOON TRIGGERING SOME
SHOWER AND THUNDERSTORM ACTIVITY WELL NORTH OF THE REGION THAT WILL
INCREASE COVERAGE GRADUALLY TO THE SOUTH AS THE AFTERNOON WEARS ON.
THIS WILL BRING SOME SEVERE THREAT ACROSS SOUTHWEST LOWER
MICHIGAN...BUT WITH STRONG CAP IN PLACE WILL HAVE A DIFFICULT TIME
SEEING THUNDERSTORMS APPROACH SEVERE LIMITS ANYWHERE WEST OF A LINE
FROM BATTLE CREEK TO LANSING. THUNDERSTORM ACTIVITY IF IT DEVELOPS
SHOULD MOVE OUT OF THE AREA QUICKLY...WITH THE REGION SEEING
CLEARING SKIES AFTER 6PM OR SO.

THURSDAY THROUGH FRIDAY NIGHT WILL BE MOSTLY ON THE QUIET SIDE
WEATHER WISE. THE ONLY EXCEPTION WOULD BE LOW POTENTIAL FOR A FEW
SHOWERS TO DEVELOP AS AN UPPER TROUGH MOVES THROUGH THE REGION LATE
FRIDAY NIGHT. AT THIS TIME...THE TROUGH LOOKS DRY ENOUGH THAT SHOWER
CHANCES WILL BE LESS THAN 10 PERCENT OR SO AND HAVE LEFT MENTION OUT
OF THE FORECAST FOR THE TIME BEING.

&&

.LONG TERM...(335 PM EDT WED AUG 24 2011)
(SATURDAY THROUGH TUESDAY)

WITH HURRICANE IRENE MOVING UP THE EAST COAST THIS WEEKEND...HIGH
PRESSURE WILL ONLY MAKE SLOW PROGRESS EAST OVER THE UPPER MIDWEST.
THIS WILL GIVE SW LOWER MICHIGAN A MOSTLY CLEAR WEEKEND WITH TEMPS
NEAR TO SLIGHTLY BELOW NORMAL.  THE UPPER RIDGE MAY BRIEFLY FLATTEN
SUNDAY NIGHT AND MONDAY WITH AN UPPER TROUGH COMING THROUGH.  NOT
MUCH MOISTURE ASSOCIATED WITH THE TROUGH...SO WILL ONLY CARRY 20
POPS ON MONDAY AS IT COMES THROUGH.

THE HIGH REESTABLISHES ITSELF OVER THE EASTERN U.S. AS THE HURRICANE
HEADS INTO THE CANADIAN MARITIMES BY EARLY NEXT WEEK AND INTO THE
MIDDLE PART OF THE WEEK.  LOOKS LIKE A NICE STRING OF DAYS COMING UP
BY THE MIDDLE OF NEXT THE WEEK.

&&

.AVIATION...(730 PM EDT WED AUG 24 2011)
THE COLD FRONT HAS ALREADY CLEARED MUSKEGON AND IS CURRENTLY MOVING
THROUGH GRAND RAPIDS. WIND SHIFTS WILL CONTINUE FOR THE OTHER TAF
SITES AS THE FRONT PROGRESSES THROUGH. SCATTERED THUNDERSTORMS WILL
REMAIN A THREAT PARTICULARLY FOR JXN AND PERHAPS LAN FOR THE NEXT 2
TO 3 HOURS. ANY IFR VISBYS IN THUNDERSTORMS WOULD BE BRIEF SO
DECIDED NOT TO MENTION THAT IN THE TAFS. NONE HAVE BEEN OBSERVED SO
FAR IN SW LWR MI AS OF THIS WRITING.

VFR CONDITIONS PREVAIL INTO THE OVERNIGHT HOURS ALTHOUGH SOME LOWER
CIGS ARE ANTICIPATED PRIOR TO SUNRISE. NOT EXPECTING MUCH LOWER THAN
2-3K FT FOR THAT PERIOD.

&&

.MARINE...(335 PM EDT WED AUG 24 2011)
SIGNIFICANT HAZARDS FOR BOTH MARINERS AND SWIMMERS WILL CONTINUE
THROUGH LATE THURSDAY. PRIMARILY NORTHWEST WINDS UP TO AROUND 30
KNOTS WILL BE IN PLACE THROUGH MUCH OF THE DAY THURSDAY. THERE STILL
EXISTS SOME MARGINAL POTENTIAL FOR A FEW GALE GUSTS THIS EVENING
BEHIND THE FRONT...BUT WIDESPREAD GALES ARE NOT EXPECTED AT THIS
TIME. WAVES TONIGHT ESPECIALLY WILL POTENTIALLY APPROACH 10 FEET AND
5 TO 8 FOOT WINDS ARE EXPECTED FOR MOST OF THE TONIGHT THROUGH
THURSDAY NIGHT PERIOD. A SERIOUS RIP CURRENT RISK ALSO WILL REMAIN
THROUGH LATE THURSDAY.  WINDS WILL DECREASE SOMEWHAT DURING THE DAY
THURSDAY WITH WAVES AND RIP CURRENT THREAT BEGINNING TO DIMINISH
THURSDAY NIGHT.

&&

.HYDROLOGY...(335 PM EDT WED AUG 24 2011)
THOUGH FLOODING IS NOT ANTICIPATED TO BE A WIDESPREAD ISSUE...ANY
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL CONTAIN
PERIODS OF MODERATE TO HEAVY RAINFALL THAT MAY LEAD TO SOME
LOCALIZED FLOODING OF FAVORED LOW LYING AREAS.

QUIET WEATHER AND LITTLE RAIN IS EXPECTED FROM THURSDAY THROUGH NEXT
TUESDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE
LM...SMALL CRAFT ADVISORY ST JOSEPH TO MANISTEE THROUGH 2AM FRIDAY.

&&

SYNOPSIS:    MACZKO
SHORT TERM:  MACZKO
LONG TERM:   JK
AVIATION:    HOVING
MARINE:      MACZKO
HYDROLOGY:   MACZKO
Hazardous weather outlook, Aug 24, 4:31 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
531 PM EDT WED AUG 24 2011

MIZ037>040-043>046-050>052-252145-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-
531 PM EDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE EXPECTED THIS EVENING AND COULD
BRING HAIL AND STRONG WIND GUSTS. THE STORMS SHOULD BE GONE BY 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-252145-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
531 PM EDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS AND WAVES WILL POSE A HAZARD TO SMALL CRAFT. RIP CURRENTS
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS AND WAVES WILL POSE A HAZARD TO SMALL CRAFT AND RIP
CURRENTS ARE ALSO POSSIBLE THROUGH THURSDAY NIGHT.

MIZ056>059-064>067-071>074-252145-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
531 PM EDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL BE
MOVING WEST TO EAST AT 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

OSTUNO

In the hours before

Special weather statement, Aug 24, 4:21 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
521 PM EDT WED AUG 24 2011

MIZ051-052-056>059-064>067-071>074-242215-
ALLEGAN-BARRY-CALHOUN-CLINTON-EATON-GRATIOT-INGHAM-IONIA-JACKSON-
KALAMAZOO-KENT-MONTCALM-OTTAWA-VAN BUREN-
521 PM EDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

RAPID THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH 7 PM EDT
SOUTHEAST OF A SOUTH HAVEN TO MOUNT PLEASANT LINE. THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF DAMAGING WIND GUSTS GREATER THAN 60
MPH...HAIL OF AN INCH IN DIAMETER...AND FREQUENT DEADLY LIGHTNING.
STORMS WILL MOVE RAPIDLY EAST AT 45 MPH OR MORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED FOR QUICKLY DEVELOPING THUNDERSTORMS AND BE PREPARED TO
TAKE SHELTER FROM APPROACHING STORMS.

&&

LAT...LON 4207 8622 4224 8622 4224 8636 4246 8626
      4270 8621 4311 8627 4312 8591 4321 8591
      4320 8579 4329 8579 4330 8556 4347 8556
      4347 8437 4278 8436 4278 8416 4208 8413
TIME...MOT...LOC 2113Z 272DEG 66KT 4308 8562

TJT
Special weather statement, Aug 24, 6:01 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
701 PM EDT WED AUG 24 2011

MIZ046-052-250015-
GRATIOT-ISABELLA-
701 PM EDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF MOUNT PLEASANT...MOVING SOUTHEAST AT
35 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WINN...               MOUNT PLEASANT...     SHEPHERD...
  FOREST HILL...        ST. LOUIS...          BRECKENRIDGE...
  WHEELER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY
MORNING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4335 8437 4353 8509 4369 8509 4362 8460
      4347 8460 4347 8437 4337 8436
TIME...MOT...LOC 2301Z 289DEG 26KT 4358 8505

NJJ
Special weather statement, Aug 24, 6:22 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
722 PM EDT WED AUG 24 2011

MIZ073-074-250015-
CALHOUN-JACKSON-
722 PM EDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
13 MILES EAST OF JACKSON TO 31 MILES WEST OF JACKSON...MOVING EAST
AT 50 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  LEONI...              GRASS LAKE...         PULASKI...
  MICHIGAN CENTER...    VANDERCOOK LAKE...    HORTON...
  HANOVER...            LIBERTY TWP...        CLARK LAKE...
  NAPOLEON...           BROOKLYN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY
MORNING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4207 8414 4207 8510 4217 8492 4235 8413
      4208 8412
TIME...MOT...LOC 2322Z 262DEG 49KT 4230 8407 4213 8489

NJJ
Local storm report, Aug 24, 7:02 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
802 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             CONCORD                 42.18N 84.64W
08/24/2011  E0.25 INCH       JACKSON            MI   PUBLIC

&&

WH

The radar

The Northern Indiana radar (KIWX), 85 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Kalamazoo

When
August 24, 7:04 PM EST to 7:15 PM EST
Where
Kalamazoo County, 0.51 mi W of Schoolcraft
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.120, -85.640

A trained spotter in Schoolcraft reported one inch diameter hail and wind gusts to 60 mph in downtown Schoolcraft.

Thunderstorm Wind, Allegan

When
August 24, 8:05 PM EST
Where
Allegan County, 45.08 mi ESE of Neeley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.240, -84.740

Law enforcement from Calhoun county that a downed tree also brought down several power lines one mile southeast of Albion near B and 29 mile roads.

Thunderstorm Wind, Jackson

When
August 24, 8:13 PM EST
Where
Jackson County, 0.51 mi W of Rives Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.380, -84.460

Law enforcement from Jackson county reported several downed trees and power lines from Tompkins to Rives Junction and Henrietta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337983, 337984, 337986.